Validation of ICD-9-CM codes for identification of acetaminophen-related emergency department visits in a large pediatric hospital.

TitleValidation of ICD-9-CM codes for identification of acetaminophen-related emergency department visits in a large pediatric hospital.
Publication TypeJournal Article
Year of Publication2013
Authorsde Achaval S, Feudtner C, Palla S, Suarez-Almazor ME
JournalBMC Health Serv Res
Volume13
Pagination72
Date Published2013 Feb
ISSN1472-6963
KeywordsAcetaminophen, Adolescent, Analgesics, Non-Narcotic, Child, Child, Preschool, Clinical Coding, Drug Overdose, Emergency Service, Hospital, Female, Hospitals, Pediatric, Humans, Infant, International Classification of Diseases, Male, Medical Audit, Retrospective Studies, Texas, Young Adult
Abstract

BACKGROUND: Acetaminophen overdose is a major concern among the pediatric population. Our objective was to assess the validity of International Classification of Disease (ICD-9-CM) codes for identification of pediatric emergency department (ED) visits resulting from acetaminophen exposure or overdose.

METHODS: We conducted a retrospective medical record review of ED visits at Texas Children's Hospital in Houston, Texas, between January 1, 2005, and December 31, 2010. Visits coded with 1 or more ICD-9 codes for poisoning (965, 977, and their subcodes and supplemental E-codes E850, E858, E935, E947, and E950 and their subcodes) were identified from an administrative database, and further review of the medical records was conducted to identify true cases of acetaminophen exposure or overdose. We then examined the sensitivity, positive predictive value, and percentage of false positives identified by various codes and code combinations to establish which codes most accurately identified acetaminophen exposure or overdose.

RESULTS: Of 1,215 ED visits documented with 1 or more of the selected codes, 316 (26.0%) were a result of acetaminophen exposure or overdose. Sensitivity was highest (87.0%) for the combination of codes 965.4 (poisoning by aromatic analgesics, not elsewhere classified) and E950.0 (suicide and self-inflicted poisoning by analgesics, antipyretics, and antirheumatics), with a positive predictive value of 86.2%. Code 965.4 alone yielded a sensitivity of 85.1%, with a positive predictive value of 92.8%. Code performance varied among age groups and depending on the type of exposure (intentional or unintentional).

CONCLUSION: ICD-9 codes are useful for ascertaining which ED visits are a result of acetaminophen exposure or overdose within the pediatric population. However, because ICD-9 coding differs by age group and depending on the type of exposure, hypothesis-driven strategies must be utilized for each pediatric age group to avoid misclassification.

DOI10.1186/1472-6963-13-72
Alternate JournalBMC Health Serv Res
PubMed ID23433397
PubMed Central IDPMC3585943
Grant List1U18HSO017991-01 / / PHS HHS / United States
224-08-3591. / / PHS HHS / United States